Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 63, NWS Louisville, KY

August 14, 2020Hancock County, Kentucky

NWS Louisville, KY issued this flash flood warning at Aug 14, 2020, 5:18 AM CDT for Hancock County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2020, 5:18 AM CDT (10:18 UTC)
Expired
Aug 14, 2020, 8:15 AM CDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Hancock County, KY

The radar

The Louisville radar (KLVX), 77 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 5:37 AM CDTFLASH FLOOD3 Ese Lewisport, KYCORRECTS PREVIOUS FLASH FLOOD REPORT FROM 3 ESE LEWISPORT FOR ESTIMATED TIME USING RADAR. FLOODED ROADWAY BETWEEN 330 AND 710 FRANK LUTTRELL ROAD; HIGH WATER SIGN POSTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

801 
WGUS53 KLMK 141018
FFWLMK
KYC091-141315-
/O.NEW.KLMK.FF.W.0063.200814T1018Z-200814T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
518 AM CDT Fri Aug 14 2020

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Hancock County in central Kentucky...

* Until 815 AM CDT.

* At 517 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to four inches of rainfall 
  has occurred and flash flooding is likely in progress across the 
  county.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Hawesville, Lewisport, Cannelton, Petri, Skillman, Goering, Adair,
  Pellville, Victoria Crossroads and Floral.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3793 8695 3794 8692 3799 8686 3800 8682
      3789 8673 3792 8668 3791 8665 3779 8668
      3769 8663 3768 8663 3768 8669 3774 8682
      3779 8682 3784 8685 3783 8690 3784 8691
      3788 8689 3790 8692 3792 8697

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 4:48 AM CDT, 30 minutes earlier.

Area forecast discussion, Aug 14, 4:48 AM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
548 AM EDT Fri Aug 14 2020

.Mesoscale Update...
Issued at 548 AM EDT Fri Aug 14 2020

Widespread heavy rainfall with embedded thunderstorms continues
across southwest Indiana and across portions of north-central
Kentucky this morning.  Radar mosaics show a well defined MCV out
near Santa Claus, IN this morning.  Moderate to heavy rainfall
continues just east of the MCV across portions of Meade and Hardin
Counties in Kentucky.  This activity should rotate north and
northwest and gradually move into Perry, Crawford, and portions of
Harrison counties in Indiana over the next hour.  Dual pol estimates
of 3-4 inches of rain were noted across portions of Hancock,
Breckinridge and southern Perry county (IN).  In addition, areas of
convection were moving through the Louisville Metro area, mainly in
the I-65 corridor and points west.  This activity should slowly
rotate northwestward into Floyd and southern Clark counties over the
next hour.

In general, the moisture flux convergence has decreased a bit, but
the high resolution models will likely continue to struggle with
this over the next few hours.  In the meantime, heavy rainfall looks
to be concentrated along the I-64 corridor from Louisville westward
through Evansville.

Issued at 436 AM EDT Fri Aug 14 2020

Strong moisture flux convergence continues over portions of NW
Kentucky and SW Indiana this morning.  Cluster of showers and
thunderstorms with heavy rainfall has been ongoing for the last few
hours primarily affecting Hancock and Breckinridge counties.  Dual
pol radar estimates instantaneous rainfall rates of 2-3 inches per
hour with a few scans showing up to 4 inches/hr.  Dual pol rainfall
estimates that 2-3 inches of rainfall has fallen across much of
Hancock and western Breckinridge counties in the last few hours.
This matches up pretty good with some private weather station precip
measurements.

Decent southerly inflow on the southern flank of convection should
maintain convection for the next several hours, even though most of
the high resolution guidance suggests that the moisture flux
convergence should weaken in the 5-6 AM time frame.  Training of
heavy rainfall over Hancock, western Breckinridge, and southern
Perry County (IN) has necessitated the issuance of Flash Flood
Warnings for those areas.

Convection may develop a little more eastward with time, but should
mostly remain generally west of the I-65 corridor through sunrise.
Heaviest rainfall concentration looks to remain over
Perry/Crawford/Dubois counties in IN and in western portions of
Meade and much of Breckinridge in KY.

&&

.Short Term...(Today and tonight)
Issued at 306 AM EDT Fri Aug 14 2020

Early morning satellite and obs reveal partly to mostly cloudy skies
across the region.  Temperatures were generally in the lower 70s.
Showers and thunderstorms have been developing out across western KY
this morning.  SPC mesoanalysis shows an area of deep surface
moisture flux convergence from roughly Bowling Green northwestward
into the Owensboro area.  This area is also on the upshear side of a
general broad low level circulation over SE MO.  Rainfall has been
heaviest over Hancock county where dual pol precipitation estimates
that 1-1.5 inches has fallen in the last hour.   Latest high res
guidance suggests that this moisture flux convergence should weaken
over the next few hours and shift slightly westward.  For now, have
increased PoPs substantially out across our western sections.  Will
continue to monitor this area for flash flood concerns over the next
few hours.

Moving into the daylight hours, upper level wave out to the west of
the region is forecast to move eastward and into the region.  With
daytime heating, expect convective coverage to increase through the
mid-late morning hours.  Overall coverage will vary across the
region, but at least 60-70% coverage looks likely.  Coverage looks
to be more centered on KY than IN at this time.  Overall
environmental shear parameters remain rather weak and steering flow
will be generally light.  With PWAT values remaining in the 1.75-2.0
inch range, these storms will be capable of producing
torrential/tropical rainfall.

Similar to yesterday, these storms should develop rather quickly but
are likely to be short lived due to the precipitation loading and
resultant precipitation cutting off the updrafts.  Isolated gusty
winds look likely in the scenario, in addition to the torrential
rainfall threat.  Some localized flooding will also be possible
where these heavy cores dump their precipitation.  In cases like
this, very localized rainfall amounts of 2-3+ inches can't be ruled
out.  Highs on the day look to top out in the mid 80s.

For tonight, upper wave looks to shift eastward and convection
should take a noticeable downturn by early-mid evening.  Some
lingering convection may be seen over our eastern areas in the late
night hours.  Overnight lows are forecast to drop into the upper 60s
and low 70s.

.Long Term...(Saturday through Thursday)
Issued at 245 AM EDT Fri Aug 14 2020

A few waves of upper level troughs are expected to pass over the
region which will continue to bring unsettled weather to the Ohio
Valley for the weekend. For Saturday, the slow moving trough axis
that has been a topic of discussion for the past week will be moving
eastward over the region. By Saturday afternoon, the accompanied
850mb low and 500mb trough axis should be east of our CWA, and
current guidance is suggesting the best precip chances could be east
of the I-65 corridor. While sufficient SBCAPE will be present during
the afternoon hours, PW values look to remain under 1.2" for areas
west of I-65. Looking at the I-75 corridor and further east, there
is greater moisture content with PW values generally above 1.6" and
K-Index values in the mid 30s, which would suggest some potential
for heavy rain producing thunderstorms.

There will be another chance for showers and storms on Sunday as the
secondary upper level tough and associated sfc cold front pass
through the Ohio Valley. Model soundings reveal that tall, skinny
CAPE will be present, but with virtually no wind shear and a lack of
deep moisture, organized severe weather is not expected. Can't
completely rule out a few storms to produce heavy rain and gusty
winds, but this frontal passage should move out of our region rather
quickly. Following behind the front will be cooler and drier air.
Forecast lows for Monday AM are in the upper 50s to low 60s.

For late Monday/early Tuesday, another upper trough and weak sfc
front looks to swing through the region. This should limit
temperatures to the upper 70s and possibly low 80s for urban areas.
While guidance suggests this weak front will be limited on the
amount of available moisture, can't rule out a few stray showers.

The upper trough could deepen during the Wed/Thu time frame, which
would keep precip chances around for the later half of the work
week. Otherwise, temperatures look to remain cooler than normal
through next week with low to mid 80s.

&&

.Aviation...(06Z TAF Issuance)
Issued at 113 AM EDT Fri Aug 14 2020

Cyclonic flow to the west of the region should continue to generate
a few rain showers mainly west of I-65 for the overnight period.
Overall threat for thunder is pretty low for tonight, so plan on
just keeping VCSH in for the overnight.  Probably will see some fog
development as well even under the clouds.  KHNB looks to be most
affected here with cigs dropping to near 100-200 ft AGL at times and
vsbys falling to as low as a 1SM at times.  KBWG could see some
drops as well, maybe as low as 3SM at times.  Lesser threat of fog
looks likely at KSDF/KLEX.

After sunrise, we'll see the fog mix out, but convection should
regenerate by mid-late morning and then continue through the
afternoon.  Winds look to be light and variable overnight, with a
general light northeast flow expected during the daytime hours.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...MJ
Short Term...MJ
Long Term....CJP
Aviation.....MJ
Hazardous weather outlook, Aug 14, 2:44 AM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
344 AM EDT Fri Aug 14 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-150745-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
344 AM EDT Fri Aug 14 2020 /244 AM CDT Fri Aug 14 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms are expected across
the outlook area today. The main threats from the storms will be
torrential rainfall, gusty winds, and lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered to numerous afternoon and evening thunderstorms can be
expected from Friday through Sunday as heat and humidity continue.
The main threats from these storms will be locally gusty winds and
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any stronger wind gusts as well as heavier
rainfall totals or flooding.

MJ/CJP

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 1:43 AM CDTAreal Flood AdvisoryLMKHancock2 hr
Aug 14, 2:46 AM CDTAreal Flood AdvisoryLMKBreckinridge119 min
Aug 14, 3:08 AM CDTFlash Flood WarningLMKHancock2 hr
Aug 14, 3:25 AM CDTFlash Flood WarningLMKBreckinridge, Hancock3 hr
Aug 14, 4:09 AM CDTFlash Flood WarningLMKHancock2 hr
Aug 14, 4:21 AM CDTAreal Flood AdvisoryLMKMeade114 min
Aug 14, 5:01 AM CDTAreal Flood AdvisoryLMKJefferson119 min
Aug 14, 5:39 AM CDTAreal Flood AdvisoryLMKHardin3 hr
Aug 14, 6:14 AM CDTFlash Flood WarningLMKBullitt, Jefferson4 hr
Aug 14, 6:58 AM CDTFlash Flood WarningLMKBullitt, Hardin, Meade4 hr
Aug 14, 8:06 AM CDTAreal Flood AdvisoryLMKGreen, Larue, Marion, Nelson, Taylor3 hr
Aug 14, 8:20 AM CDTFlash Flood WatchLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more18 hr
Aug 14, 9:49 AM CDTAreal Flood AdvisoryLMKCasey3 hr
Aug 14, 2:26 PM CDTAreal Flood AdvisoryLMKOhio43 min
Aug 14, 4:44 PM CDTAreal Flood AdvisoryLMKButler, Logan, Warren2 hr
Aug 14, 5:00 PM CDTFlash Flood WarningLMKWarren102 min
Aug 14, 5:31 PM CDTSpecial Weather StatementLMKSimpson29 min
Aug 14, 5:56 PM CDTSpecial Weather StatementLMKAllen34 min
Aug 14, 6:26 PM CDTSevere Thunderstorm WarningLMKAllen34 min

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.